Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 45, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 13, 2022, 9:59 PM CDT for Bibb County, Perry County, Alabama. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2022, 9:59 PM CDT (02:59 UTC)
- Expired
- Apr 13, 2022, 11:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bibb County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 10:13 PM CDT | TORNADO | 2 Wsw Low Gap, AL | TDS WAS DETECTED ON KBMX RADAR. MOST LIKELY TORNADO. |
| Apr 13, 10:21 PM CDT | TSTM WND DMG | 2 Ene Marion, AL | NUMEROUS TREES DOWN, SOME COVERING ROADWAYS. MOST ARE NORTHEAST OF MARION. |
| Apr 13, 10:34 PM CDT | TSTM WND DMG | 2 N Brent, AL | SOME TREES BLOWN DOWN ON N SCOTTSVILLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 6:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
640
WUUS54 KBMX 140259
SVRBMX
ALC007-105-140400-
/O.NEW.KBMX.SV.W.0045.220414T0259Z-220414T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
959 PM CDT Wed Apr 13 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Perry County in central Alabama...
Bibb County in central Alabama...
* Until 1100 PM CDT.
* At 959 PM CDT, severe thunderstorms were located along a line
extending from near Shelton State Community College to near
Greensboro to Chickasaw State Park, moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Brent, Marion, Centreville, Uniontown, Vance, West Blocton,
Newbern, Vaiden, West Centreville, Heiberger, Lawley, Ashby,
Brierfield Ironworks Park, Low Gap, Mertz, Talladega National
Forest, Eoline, North Bibb, Randolph and Radford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3265 8753 3266 8747 3283 8747 3284 8742
3300 8742 3301 8732 3309 8731 3313 8728
3313 8720 3319 8720 3322 8703 3310 8697
3305 8688 3284 8688 3284 8702 3260 8704
3249 8711 3248 8742 3231 8742 3231 8752
TIME...MOT...LOC 0259Z 262DEG 47KT 3306 8758 3273 8755 3236 8782
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
40/Sizemore2 follow-up statements
816
WWUS54 KBMX 140336
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1036 PM CDT Wed Apr 13 2022
ALC007-105-140400-
/O.CON.KBMX.SV.W.0045.000000T0000Z-220414T0400Z/
Perry AL-Bibb AL-
1036 PM CDT Wed Apr 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN PERRY AND BIBB COUNTIES...
At 1036 PM CDT, severe thunderstorms were located along a line
extending from near West Blocton to 8 miles northwest of Parnell to
near Bogue Chitto, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Brent, Marion, Centreville, Vance, West Blocton, Vaiden, West
Centreville, Heiberger, Lawley, Ashby, Brierfield Ironworks Park,
Talladega National Forest, Eoline, North Bibb, Randolph, Radford, Six
Mile, Bibb County Airport, Hebron and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3283 8726 3309 8731 3313 8728 3313 8720
3319 8720 3322 8703 3310 8697 3305 8688
3284 8688 3284 8702 3260 8704 3249 8711
3248 8742
TIME...MOT...LOC 0336Z 269DEG 41KT 3309 8708 3275 8704 3237 8727
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
40/Sizemore173
WWUS54 KBMX 140351
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1051 PM CDT Wed Apr 13 2022
ALC007-105-140400-
/O.CON.KBMX.SV.W.0045.000000T0000Z-220414T0400Z/
Perry AL-Bibb AL-
1051 PM CDT Wed Apr 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN PERRY AND BIBB COUNTIES...
At 1036 PM CDT, severe thunderstorms were located along a line
extending from near West Blocton to 8 miles northwest of Parnell to
near Bogue Chitto, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Brent, Marion, Centreville, Vance, West Blocton, Vaiden, West
Centreville, Heiberger, Lawley, Ashby, Brierfield Ironworks Park,
Talladega National Forest, Eoline, North Bibb, Randolph, Radford, Six
Mile, Bibb County Airport, Hebron and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3283 8726 3309 8731 3313 8728 3313 8720
3319 8720 3322 8703 3310 8697 3305 8688
3284 8688 3284 8702 3260 8704 3249 8711
3248 8742
TIME...MOT...LOC 0336Z 269DEG 41KT 3309 8708 3275 8704 3237 8727
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 7:03 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 13, 7:03 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 703 PM CDT Wed Apr 13 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0624 PM CDT Wed Apr 13 2022/ Mesoscale Update. Latest RAP/LAPS data shows a warm sector established across the Deep South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s reside across the area, along with modest mid-level lapse rates, generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I- 65, where we've seen mostly sunny skies and afternoon warmth. Instability further increases across MS where better BL moisture resides along and ahead of the incoming MCS, dewpoints here are in the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep convection is ongoing in this region with line-embedded bowing segments, and semi-discrete supercells ahead of the MCS which are near the I-55 corridor now. Satellite imagery depicts several embedded updrafts that periodically strengthen, with some recent overshooting tops approaching -80 C (~50,000 ft). These stronger storms are capable of all convective hazards. Furthermore, a more prominent bowing segment is moving quickly east across northern MS where recent ASOS measurements indicated 60 & 61 kt wind gusts. This bowing segment could enter northwest AL around 7 PM, but may stay just north of Marion and Winston Counties. However, additional thunderstorms reside farther south, and we expect this cluster of convection to enter our CWA in the 7 PM to 8 PM timeframe. Moisture and instability will build from the west, along and ahead of these storms. Kinematics support of our severe weather concerns - RAP mesoanalysis indicates eff. bulk shear approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX derived hodographs show favorable low-level shear, with ~300 m2/s2 0-1 km SRH. However, these same hodographs also show some weakening in mid-level flow, which could explain some of the erratic convective behavior of the cells ahead of the MCS. Waning instability is expected after sunset, which could limit severe potential in our area. Thus, it's unclear if these storms will be able to maintain an organized and robust nature/behavior over the next few hours, especially as they approach I-65. Nonetheless, we'll be closely monitoring the thunderstorms as they continue to near the Central AL forecast area in the next couple of hours. Instability and wind shear suggest the MCS will be able to maintain decent strength as it enters AL. Damaging wind gusts and hail look the most likely, though tornadoes are also possible in strongest/most organized storms. Areas along and west of I-65 maintain the best overall chance of severe weather over the next several hours. 40/Sizemore Previous short-term discussion: /Updated at 0125 PM CDT Wed Apr 13 2022/ Tomorrow. With the severe threat ending early tomorrow morning, the cold front will move southeast of the area, and winds will become north- northwesterly. For the most part, this will set up comfortable conditions for a majority of the day with clouds clearing across our northwest half. Some light scattered showers may linger south of I-85 through the afternoon. Expect temperatures to warm into the mid 70s with decreasing humidity. 86 .LONG TERM... /Updated at 0207 PM CDT Wed Apr 13 2022/ Friday through Tuesday. A surface high will shift east of Alabama on Friday and surface winds will become southerly in the afternoon. This will allow temperatures to warm into the lower 80s in many locations. Scattered showers and thunderstorms will develop Friday night as a warm front lifts northward across Alabama. The storms are expected to remain below severe limits due to stable conditions in the low levels of the air mass. Unsettled weather expected over the weekend due to northwest upper flow. Several upper level impulses will track along the northwest flow and trigger scattered to numerous showers and thunderstorms. Models indicate there may be enough instability south of I-20 Saturday afternoon for the possibility of some stronger storms. A drying trend Monday afternoon and Monday night as the main short wave trof pushes east of Alabama. 58/rose Previous long-term discussion: /Updated at 0347 AM CDT Wed Apr 13 2022/ Friday through Tuesday. The frontal boundary remains to our south through most of the day on Friday, but does slowly start lifting northward. This could lead to some isolated showers and thunderstorms across the southernmost counties by Friday afternoon. Rain/thunderstorm chances continue to increase Friday night into Saturday with several rounds of precip expected over Easter weekend and into Monday. This is due to the stalled frontal boundary remaining draped across the area under generally zonal flow aloft. A couple of shortwave impulses move along the boundary over the weekend. Timing remains a little uncertain with each wave, so overall rain chances remain capped around 40-50%. This will likely increase in coming days as we get a better handle on the timing for each impulse. As we begin next week, a slightly deeper shortwave trough is expected to slide through, developing a weak low pressure system somewhere along the Gulf States. This will push the stalled boundary south of our area by Monday evening into Tuesday, ending any significant rain/storm chances. Right now, this Monday system remains on the weaker side, which limits any northward progression of a quality warm sector, so we really don't see much instability across Central AL ahead of the low pressure system. Because of this, the severe potential appears to be limited at this time. 25/Owen && .AVIATION... 00Z TAF Discussion. A large area of showers and thunderstorms was located over central and eastern Mississippi and moving quickly our way. It appears that the storms will start affecting TCL/BHM/EET in the 1-4z time frame and the others between 3-7z. Will keep the mention of thunder in the forecast for around 6hrs as the area of lightning activity is rather broad. Ceilings generally go down to MVFR as this convective activity moves in. There will be a brief period of IFR just before the front moves in. Winds will start off southerly at 10-20kts , with a few higher gusts mainly north and west. The winds veer to the west and then northwest after the front and ceilings should rise to MVFR through the morning hours with decreasing cloudiness from west to east at least by afternoon. 75 && .FIRE WEATHER... 20ft winds will remain from the south at 7-12 mph this evening with gusts to 20 mph. Rain chances will increase later tonight as a line of strong thunderstorms moves from northwest to southeast across the area. The rain should exit the southeast counties early Thursday morning. 20ft winds will become north at 5-7 mph on Thursday behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 72 44 79 54 / 90 20 0 10 40 Anniston 59 74 47 79 57 / 90 30 10 10 40 Birmingham 56 73 48 80 59 / 90 20 0 10 40 Tuscaloosa 56 75 48 81 60 / 100 10 0 10 50 Calera 59 75 50 80 61 / 90 30 0 10 40 Auburn 62 74 53 79 59 / 80 70 10 10 40 Montgomery 63 77 52 82 61 / 90 60 10 20 40 Troy 63 76 53 81 60 / 80 70 10 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 1 AM CDT Thursday for the following counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1252 PM CDT Wed Apr 13 2022 ALZ011>015-017>050-142100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1252 PM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible tonight across all of Central Alabama. Threats include damaging wind gusts, tornadoes, and large hail. A wind advisory is in effect for the northwest counties through the evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Special weather statement, Apr 13, 8:49 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
849 PM CDT Wed Apr 13 2022
ALZ011>013-140230-
Fayette AL-Marion AL-Lamar AL-
849 PM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of Marion, western
Fayette and Lamar Counties through 930 PM CDT...
At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Tremont to Caledonia.
Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport and Brinn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3432 8817 3430 8763 3353 8784 3354 8827
TIME...MOT...LOC 0149Z 242DEG 43KT 3429 8810 3366 8833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Apr 13, 9:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT Wed Apr 13 2022
ALZ011>015-140315-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
931 PM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of northwestern Walker,
Marion, western Winston, Fayette and Lamar Counties through 1015 PM
CDT...
At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to 6 miles east of Steens.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Sulligent, Millport, Lynn, Guin, Hackleburg, Berry, Double Springs,
Brilliant, Glen Allen, Kennedy, Kansas, Nauvoo, Belk and Beaverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Alabama.
&&
LAT...LON 3431 8796 3430 8729 3358 8764 3358 8767
3353 8767 3354 8828
TIME...MOT...LOC 0230Z 257DEG 34KT 3428 8792 3360 8821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 59 min |
| Apr 13, 8:49 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 41 min |
| Apr 13, 9:31 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 44 min |
| Apr 13, 9:33 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter, Tuscaloosa | 57 min |
| Apr 13, 9:39 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 54 min |
| Apr 13, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 43 min |
| Apr 13, 10:12 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 63 min |
| Apr 13, 10:15 PM CDT | Tornado Warning | BMX | Bibb, Hale, Tuscaloosa | 19 min |
| Apr 13, 10:21 PM CDT | Special Weather Statement | BMX | Walker, Winston | 54 min |
| Apr 13, 10:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Apr 13, 10:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 46 min |
| Apr 13, 10:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 71 min |
| Apr 13, 11:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 32 min |
| Apr 13, 11:36 PM CDT | Special Weather Statement | BMX | Elmore, Montgomery | 39 min |
| Apr 13, 11:41 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Apr 14, 12:12 AM CDT | Special Weather Statement | BMX | Bullock, Macon | 48 min |
| Apr 14, 12:19 AM CDT | Special Weather Statement | BMX | Pike | 41 min |
| Apr 14, 12:47 AM CDT | Special Weather Statement | BMX | Barbour, Bullock, Lee, Russell | 58 min |
| Apr 14, 1:07 AM CDT | Wind Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.